It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Back Problems Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-31-2013, 02:30 PM   #1
Junior Member
(male)
 
Join Date: Jul 2011
Location: MN
Posts: 16
Garner HB User
Prednisone Taper for L5 S1 issue

I just meet with my neuorologist yesterday regarding lower back, and leg pain My visit to the neuro was becasue of the ongoing pain I have in my lower back and down my legs and Ankle. I had originally seen an ortho who said not to be concerned and to just walk more and you should be fine.

Below are the findings from the MRI.

L5-S1: Broad-based disc bulge. No central stenosis. There are
bilateral L5 pars defects without evidence of
spondylolisthesis. Disc bulge results in moderate bilateral
foraminal stenosis slightly greater on the right than the left.
IMPRESSION:
1. At L5-S1, there are bilateral pars defects without
spondylolisthesis. Broad-based disc bulge lateralizes to the
right resulting in moderate bilateral foraminal stenosis slightly
greater on the right than the left. No central stenosis.

The neuor prescribed a 10 day taper of prednisone. I am a little concerned about taking such a strong drug and was hoping to get some input from people who have had some experience. He also said that if this does not work the next step will be injections to the L5.

Any insight would be great. Thanks

 
Old 01-31-2013, 03:31 PM   #2
Senior Veteran
(female)
 
Join Date: Nov 2010
Location: USA
Posts: 6,567
teteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB User
Re: Prednisone Taper for L5 S1 issue

Yup. Unless you have some sort of allergy to prednisone, a ten day course should be nothing but beneficial to you.

 
Sponsors Lightbulb
   
Old 02-05-2013, 10:54 AM   #3
Junior Member
(male)
 
Join Date: Jul 2011
Location: MN
Posts: 16
Garner HB User
Re: Prednisone Taper for L5 S1 issue

Thanks for the encouragement. Thought I would give you an update. I took the prednisone for 3 days and ended up in the ER. Elevated heart rate, nausea, elevated blood pressure, anxiety (not usually a problem), and more pain in my legs than before the prednisone. The neurologist and er doc told me to stop the drug. I am bummed because I hoped it would help but I guess it is not a drug I can take.

 
Old 02-05-2013, 11:02 AM   #4
Senior Veteran
(female)
 
Join Date: Nov 2010
Location: USA
Posts: 6,567
teteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB User
Re: Prednisone Taper for L5 S1 issue

Wow! I guess not! This will really be a problem for pain management as so many of the procedures for lumbar pain involve steroids of one type or another.

 
Old 02-05-2013, 11:08 AM   #5
Junior Member
(male)
 
Join Date: Jul 2011
Location: MN
Posts: 16
Garner HB User
Re: Prednisone Taper for L5 S1 issue

Thanks for the quick response. I meet with the Dr in a couple weeks what approach do you think would be best?

 
Old 02-05-2013, 11:25 AM   #6
Senior Veteran
(female)
 
Join Date: Nov 2010
Location: USA
Posts: 6,567
teteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB User
Re: Prednisone Taper for L5 S1 issue

If insurance isn't a problem, I think I would go to another spine specialist a second opinion. There may be more of a problem with the pars fractures than the first doctor indicated.

Did you have a flexion/extension x-ray? This is the most reliable way to check for a spondylolisthesis (which is a slippage of one vertebra over the top of the adjoining vertebra. It can result in instability of that spinal segment and can cause nerves to get "pinched.") Or ask the neurologist about this, but remember that the structure of the spine is not the specialty of the neurologist.

Usually the first conservative treatment would be an epidural steroid injection...but given your reaction to prednisone, they may be reluctant to try one. I don't know if there is another equally effective drug that can be used.

I need to go back and reread your MRI report.

 
Old 02-05-2013, 11:31 AM   #7
Junior Member
(male)
 
Join Date: Jul 2011
Location: MN
Posts: 16
Garner HB User
Re: Prednisone Taper for L5 S1 issue

I did not have a flexion/extension x-ray. I will ask about it and also ask the neuro for a referral to anothe spine Dr. he is very good at that. As far as the steriod injections I would pass even if he suggested it. The 3 days on prednisone were not worth it at all!

 
Old 02-06-2013, 01:22 PM   #8
Newbie
(female)
 
Join Date: Feb 2013
Location: Kansas
Posts: 6
kansaswife HB User
Re: Prednisone Taper for L5 S1 issue

[QUOTE=teteri66;5128386]Wow! I guess not! This will really be a problem for pain management as so many of the procedures for lumbar pain involve steroids of one type or another.[/QUOTE]

I was given Fentanyl patches because of allergy to predisone..and it's been increased dosage wise because the pain was that bad

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is Off
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:35 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!